Alert archive / Alabama / Areal Flood Warnings in 2011
Areal Flood Warning 5, NWS Birmingham, AL
NWS Birmingham, AL issued this areal flood warning at Apr 21, 2011, 8:08 AM CDT for Lamar County, Alabama. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2011, 8:08 AM CDT (13:08 UTC)
- Expired
- Apr 22, 2011, 8:00 PM CDT
- In force
- 36 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at Apr 21, 7:05 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 21, 7:05 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 705 AM CDT THU APR 21 2011 .UPDATE...FOR AVIATION. && .AVIATION...12Z TAF DISCUSSION. A LULL IN THE ACTIVITY OR AT LEAST VERY LIGHT ACTIVITY ACROSS MOST TAFS. ALAS...SHOWER AND THUNDERSTORM ACTIVITY IS NOT OVER JUST YET. ANOTHER ROUND OF STORMS IS BREWING TO THE WEST OVER MISSISSIPPI AS MORE IN A SERIES OF UPPER LEVEL SHORT WAVES WILL MOVE EASTWARD ACROSS THE STATE THROUGH THE PRIMARILY ZONAL FLOW. THEREFORE...WILL HAVE SOME TEMPO TSRA IN FOR THE AFTERNOON HOURS...EXCEPT FOR MGM/TOI. THEY DO HAVE LOW CHANCES OF STORMS MAKING IT THAT FAR SOUTH...ACTIVITY SHOULD REMAIN FURTHER NORTH FOR THE MOST PART CLOSER TO THE LINGERING SURFACE BOUNDARY...SO HAVE LEFT A MENTION OUT OF TAFS FOR NOW...BETTER CHANCES CLOSER TO I-20 CORRIDOR. DEEPER MOISTURE BEGINS TO EXIT...BUT STILL MAY HAVE SOME SHALLOW LOW LEVEL MOISTURE AGAIN IN THE MORNING FRIDAY WITH STRATUS...BUT NEAR OR MAYBE JUST AFTER TAF FORECAST PERIOD...SO LEFT OUT FOR THIS ISSUANCE. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 08/MNK && .PREV DISCUSSION... /ISSUED 513 AM CDT THU APR 21 2011/ DISCUSSION... BOUNDARY REMAINS STALLED ACROSS CENTRAL ALABAMA THIS MORNING. THIS BOUNDARY WILL CONTINUE TO WORK HAVOC ACROSS THE AREA TODAY AS UPPER LEVEL SHORT WAVES TRAVERSE THE AREA IN THE MAINLY WEAK ZONAL FLOW. ALTHOUGH SOME OF THE STORMS COULD BE A TAD FURTHER SOUTH ACROSS THE AREA. MUCH OF THE NORTH SECTIONS...ALREADY RAIN SOAKED...WILL CONTINUE TO HAVE THE OPPORTUNITY FOR SHOWER AND THUNDERSTORM ACTIVITY TODAY BEFORE THE FRONT LIFTS BACK TO THE NORTH TONIGHT. ADDITIONAL RAINFALL COULD AGGRAVATE THE SITUATION SO LEAVING THE FLASH FLOOD WATCH OUT AND EXTENDING IT UNTIL 00Z THIS EVENING. COULD ALSO HAVE SOME STRONG STORMS GENERALLY IN THE AFTERNOON WITH HEATING AS INSTABILITY WILL BE THERE ESPECIALLY ACROSS THE SOUTH. HOWEVER...LOWEST RAIN CHANCES WILL BE ACROSS THE SOUTH...SO A MARGINAL THREAT. MOISTURE STILL IN ABUNDANCE WITH HIGH PW/S ACROSS MUCH OF THE AREA. AFTER TONIGHT...RAIN CHANCES WILL DECREASE FOR FRIDAY WITH A WELL DESERVED BREAK IN THE ACTION OVER MUCH OF THE WEEKEND AS HIGH PRESSURE TAKES HOLD WITH AN ATLANTIC HIGH STRETCHING INTO THE SOUTHEAST U.S. WARM AND WELL ABOVE NORMAL TEMPERATURES WILL BE ON TAP OVER THE WEEKEND. BY SUNDAY...MAY HAVE ENOUGH MOISTURE BUILD BACK UP FOR SOME DAYTIME HEATING SHOWERS...BUT OVERALL INSIGNIFICANT IN COMPARISON TO WHAT WE HAVE HAD OF LATE. BY MONDAY...A SURFACE TROUGH CHURNS UP ON THE LEE OF THE ROCKIES THAT WILL BE OUR NEXT WEATHER MAKER. THIS FRONT WILL HAVE PLENTY OF MOISTURE TO DEAL WITH AS A GOOD SOUTHERLY FETCH OFF THE GULF WILL BE PRESENT AHEAD OF IT BEFORE ITS ARRIVAL LATE WEDNESDAY. EXTENDED NUMERICAL MODELS ARE BECOMING IN BETTER AGREEMENT WITH EACH OTHER...MUCH MORE SO THAN YESTERDAY. DURING MONDAY COULD SEE SOME ACTIVITY BUT THIS WILL STILL BE MORE DIURNALLY DRIVEN...WITH LOW LEVEL SOUTHERLY FLOW. BY TUESDAY...SHOULD SEE A GREATER CONCENTRATION OF ACTIVITY ACROSS THE WEST AS THE UPPER TROUGH MOVES ACROSS THE U.S. AND EJECTS SHORTWAVES INTO ALABAMA IN THE EXPECTED SOUTHWEST FLOW...WITH THE MAIN SURFACE FRONT NOT ARRIVING NOW UNTIL LATE WEDNESDAY. INSTABILITY STILL LOOKS DECENT WITH THIS SYSTEM EVEN THOUGH IT IS A WAY OUT. ITS THE RIGHT TIME OF YEAR AND LOTS OF HEAT AND MOISTURE WILL BE IN PLACE BEFORE THE FROPA. COULD BE INTERESTING WILL CONTINUE TO HIGHLIGHT IN HWO...LOW FOR TUESDAY...LITTLE HIGHER FOR WEDNESDAY. 08/MNK && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 79 59 84 57 85 / 60 50 20 10 10 ANNISTON 82 60 83 58 85 / 60 40 20 10 10 BIRMINGHAM 82 62 85 62 84 / 60 40 20 10 10 TUSCALOOSA 82 62 86 61 83 / 30 20 20 10 10 CALERA 82 62 85 60 84 / 40 30 20 10 10 AUBURN 85 62 84 60 84 / 40 30 20 10 10 MONTGOMERY 87 62 87 61 86 / 30 20 20 10 10 TROY 87 62 87 59 86 / 20 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 7 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...CHILTON...CLAY... CLEBURNE...COOSA...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...MARION...PERRY...PICKENS...RANDOLPH... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TUSCALOOSA...WALKER... WINSTON. && 08
Hazardous weather outlook, Apr 21, 5:45 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 545 AM CDT THU APR 21 2011 ALZ011>015-017>050-221046- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 545 AM CDT THU APR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. ANOTHER ROUND OF STRONG TO SEVERE STORMS WILL BE POSSIBLE BOTH THIS MORNING AND THIS AFTERNOON FOR AREAS BASICALLY ALONG AND NORTH OF A LINE FROM CUBA...TO CLANTON...TO ROANOKE. THE MAIN THREATS WITH ANY OF THESE STORMS WILL BE STRONG STRAIGHT LINE WINDS AND MARGINALLY SEVERE HAIL. ADDITIONALLY...LOCALLY HEAVY RAINFALL IS POSSIBLE FOR THE SAME AREA. A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY OR WEDNESDAY OF NEXT WEEK AHEAD OF A DEVELOPING SURFACE FRONT. CONFIDENCE IS LOW AT THIS TIME FOR TUESDAY...BUT HAS INCREASED FOR THE PASSAGE OF THE FRONT ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TODAY DUE TO THE POSSIBILITY OF SEVERE STORMS AND LOCALIZED FLOODING. 27
In the hours before
Special weather statement, Apr 21, 3:03 AM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 AM CDT THU APR 21 2011
ALZ030-031-210845-
GREENE AL-SUMTER AL-
303 AM CDT THU APR 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREENE AND CENTRAL
SUMTER COUNTIES UNTIL 345 AM CDT...
AT 258 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 10 MILES NORTHWEST OF CUBA...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS SLOWER MOVING
STORM COULD PRODUCE LOCALLY HEAVY RAINFALL.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CUBA...
YORK...
LIVINGSTON...
BOYD...
EMELLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3277 8837 3293 8794 3252 8788 3245 8800
3239 8841
TIME...MOT...LOC 0802Z 255DEG 31KT 3255 8845
27The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:10 PM CDT | Special Weather Statement | BMX | Marion | 50 min |
| Apr 20, 8:06 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 39 min |
| Apr 20, 8:44 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 46 min |
| Apr 20, 8:54 PM CDT | Flash Flood Warning | BMX | Lamar | 3 hr |
| Apr 20, 9:08 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Pickens, Winston | 52 min |
| Apr 20, 9:36 PM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Pickens, Winston | 3 hr |
| Apr 20, 9:54 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 66 min |
| Apr 20, 10:12 PM CDT | Flash Flood Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker, Winston | 3 hr |
| Apr 20, 10:13 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter, Tuscaloosa | 47 min |
| Apr 20, 10:36 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Blount, Jefferson, Tuscaloosa, Walker | 54 min |
| Apr 20, 10:40 PM CDT | Areal Flood Advisory | BMX | Blount, Greene, Jefferson, Pickens, Sumter, Tuscaloosa and 1 more | 3 hr |
| Apr 20, 11:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, Jefferson, St. Clair, Talladega | 49 min |
| Apr 20, 11:52 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega | 3 hr |
| Apr 20, 11:58 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne, Etowah | 62 min |
| Apr 21, 12:12 AM CDT | Special Weather Statement | BMX | Chambers, Clay, Coosa, Randolph | 63 min |
| Apr 21, 12:30 AM CDT | Flash Flood Warning | BMX | Lamar, Marion, Pickens | 3 hr |
| Apr 21, 12:40 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 28 min |
| Apr 21, 12:50 AM CDT | Special Weather Statement | BMX | Pickens | 40 min |
| Apr 21, 3:03 AM CDT | Special Weather Statement | BMX | Greene, Sumter | 42 min |
| Apr 21, 7:36 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 65 hr |
| Apr 21, 9:23 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 5 days |
| Apr 21, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 36 min |
| Apr 21, 2:43 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 32 min |
| Apr 21, 3:24 PM CDT | Special Weather Statement | BMX | Greene | 51 min |
| Apr 21, 6:13 PM CDT | Special Weather Statement | BMX | Chilton | 47 min |
Nearby
Areal Flood Warnings in Alabama, 2011Every areal flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.